Excessive Heat, Burt
- When
- July 3, 2:00 PM CST to July 6, 8:00 PM CST
- Where
- Burt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
A large stagnant upper level high pressure system brought a period of prolonged hot temperatures to eastern Nebraska and southwest Iowa surrounding the July 4th Holiday. Afternoon highs reached the upper 90s to around 105 during this period and dew point temperatures in the 60s to lower 70s produced heat index values that consistently rose into the 102 to 108 degree range each afternoon and…
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A large stagnant upper level high pressure system brought a period of prolonged hot temperatures to eastern Nebraska and southwest Iowa surrounding the July 4th Holiday. Afternoon highs reached the upper 90s to around 105 during this period and dew point temperatures in the 60s to lower 70s produced heat index values that consistently rose into the 102 to 108 degree range each afternoon and early evening. Nighttime lows in the 70s to near 80 provided little relief to the region. The highest heat index values over the area during this time were mainly the counties that bordered the Missouri River from the Plattsmouth area north to Tekamah. Locations south and west generally had a little lower dew point temperatures at peak heating. However, the high heat values stretched into July 7th across far southeast Nebraska and that area had higher dew point values than earlier in the event which allowed heat index values to climb to around 105 to 110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 11:41 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1241 PM CDT TUE JUL 3 2012
.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.
VFR CONDITIONS WILL PREVAIL AT THREE TAF SITES THROUGH THE PERIOD.
MILLER
&&
.PREV DISCUSSION... /ISSUED 315 AM CDT TUE JUL 3 2012/
DISCUSSION...
HOT TEMPERATURES WILL CONTINUE TO BE THE MAIN FORECAST CONCERN
IN THE SHORT TERM.
UPPER LEVEL HIGH PRESSURE REMAINS IN PLACE OVER THE LOWER
MISSOURI VALLEY THROUGH FRIDAY. MODELS ARE IN GENERAL AGREEMENT IN
BRINGING A COLD FRONT INTO PARTS OF NORTHERN NEBRASKA AND EASTERN
SOUTH DAKOTA LATE WEDNESDAY AFTERNOON WITH THE FRONT BECOMING
STATIONARY ALONG THE NORTHEAST NEBRASKA BORDER WEDNESDAY NIGHT
INTO THURSDAY NIGHT. ALTHOUGH MOST OF THE AREA WILL REMAIN HOT AND
RAIN FREE...NORTHEAST BORDER AREA WILL HAVE SOME POTENTIAL FOR
SHOWERS AND THUNDERSTORMS WITH THE BOUNDARY IN THE AREA THERE.
A HEAT ADVISORY WILL BE ISSUED FOR EASTERN PARTS OF THE CWA TODAY
WITH DAY TO DAY MONITORING FOR ANY ADDITIONAL HEADLINES IN LATER
PERIODS. TEMPERATURES ARE EXPECTED TO APPROACH OR EXCEED 100
DEGREES DURING THE AFTERNOON TODAY AND WEDNESDAY. HIGHER DEW
POINTS ARE EXPECTED ALONG AND EAST OF THE MISSOURI RIVER TODAY
ALLOWING HEAT INDEX VALUES TO MEET ADVISORY CRITERIA THERE.
SOMEWHAT DRIER AIR INDICATED AT THIS TIME FOR WEDNESDAY ALLOWING A
BIT LOWER HEAT INDICES TO JUST BELOW 105.
COOLING INDICATED IN THE EXTENDED PERIOD AS MODELS BRING STALLED
FRONT ALONG THE NORTHERN BORDER SOUTH OVER THE WEEKEND REACHING
THE KANSAS BORDER BY MONDAY MORNING WHERE IT AGAIN HANGS UP FOR A
TIME. MAIN IMPACT BESIDES THE COOLER TEMPERATURES WILL BE CHANCE
OF SHOWERS AND THUNDERSTORMS. LOW POPS IN PLACE FOR NOW DUE TO
UNCERTAINTY WITH MODEL SOLUTIONS.
FOBERT
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ015-034-045-052-
053-067-068-091-093.
IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ043-055-056-069-
079-080-090-091.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1105 AM CDT TUE JUL 3 2012 IAZ043-055-056-069-079-080-090-091-NEZ015-034-045-052-053-067-068- 091-093-040100- BURT-CASS-DOUGLAS-FREMONT IA-HARRISON IA-MILLS IA-MONONA IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-POTTAWATTAMIE IA-RICHARDSON-SARPY- SHELBY IA-THURSTON-WASHINGTON- 1105 AM CDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES SHOULD TOP OUT IN THE 103 TO 108 DEGREE RANGE THIS AFTERNOON OR EARLY EVENING. A HEAT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY A PROLONGED PERIOD OF HOT AND HUMID WEATHER IS FORECAST FROM WEDNESDAY INTO SATURDAY. DAYTIME HIGHS WILL LIKELY REACH THE MID 90S TO A LITTLE OVER 100 MOST DAYS...WITH HEAT INDEX VALUES RANGING 102 TO 108 DEGREES FOR A FEW HOURS EACH AFTERNOON. NIGHTTIME HEAT INDEX VALUES WILL LIKELY NOT DROP BELOW THE MID 70S. IF YOU HAVE OUTDOOR PLANS THIS WEEK...BE PREPARED FOR DANGEROUS HEAT CONDITIONS. TRY TO AVOID STRENUOUS ACTIVITY DURING THE HOTTEST PART OF THE DAY AND STAY HYDRATED THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. NEZ011-012-016>018-030>033-042>044-050-051-065-066-078-088>090-092- 040100- ANTELOPE-BOONE-BUTLER-CEDAR-COLFAX-CUMING-DODGE-GAGE-JEFFERSON- JOHNSON-KNOX-LANCASTER-MADISON-PAWNEE-PIERCE-PLATTE-SALINE-SAUNDERS- SEWARD-STANTON-WAYNE- 1105 AM CDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES SHOULD TOP OUT IN THE 100 TO 105 DEGREE RANGE THIS AFTERNOON OR EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY A PROLONGED PERIOD OF HOT AND HUMID WEATHER IS FORECAST FROM WEDNESDAY INTO SATURDAY. DAYTIME HIGHS WILL LIKELY REACH THE MID 90S TO A LITTLE OVER 100 MOST DAYS...WITH HEAT INDEX VALUES RANGING 102 TO 108 DEGREES FOR A FEW HOURS EACH AFTERNOON. NIGHTTIME HEAT INDEX VALUES WILL LIKELY NOT DROP BELOW THE MID 70S. IF YOU HAVE OUTDOOR PLANS THIS WEEK...BE PREPARED FOR DANGEROUS HEAT CONDITIONS. TRY TO AVOID STRENUOUS ACTIVITY DURING THE HOTTEST PART OF THE DAY AND STAY HYDRATED THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. NWS OAX
The national radar mosaic for the moment the first event began.
25 heat, 5 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381310, 381340, 381341, 381342, 381343, 381311, 381356, 381357, 381358, 381359, 381360, 381361, 381362, 381363, 381364, 381365, 381366, 381367, 381368, 381369, 381370, 381371, 381372, 381373, 381374, 381375, 381376, 381377, 381378, 381379.